Washington, 2020

Debris Flow in Washington, January 28 to 31, 2020

January 28 to 31, 2020 · NWS OTX · 1 event in 1 county or zone

Moderate rain on already saturated soil triggered a hillside to begin slowly creeping and thus undermining State Route 231 near Valley. Traffic was restricted to one lane at the slide site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Moderate rain on already saturated soil triggered a hillside to begin slowly creeping and thus undermining State Route 231 near Valley. Traffic was restricted to one lane at the slide site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 28, 10:05 AM PST, 40 minutes earlier.

Area forecast discussion, Jan 28, 10:05 AM PST, 40 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1005 AM PST Tue Jan 28 2020

.SYNOPSIS...
Pacific weather systems will bring valley rain or snow about every
36 hours for the upcoming week. By the end of the week look for
very mild and windy weather. Colder weather should return to the
region after next weekend.

&&

.DISCUSSION...

Morning updates include removing wording for winter weather
advisories that have expired. Satellite and radar imagery show
that the airmass over Eastern Washington and North Idaho has
changed to a more conditionally unstable one at that supports
precipitation more convective in origin than stratiform. As such
wording was changed to show a more showery nature of the rain and
snow in the area. In addition abundant low level moisture is
allowing for some low clouds and fog to persist near the surface
today. Some of the high resolution model runs suggest daytime
heating coupled with some dynamic forcing will produce surface
based convection, with the most intense potentially forming in
Southeast Oregon then moving northeast into Southeast Washington
and Southern Portions of North Idaho this afternoon. Shortwave
ridging moving in tomorrow should allow for fog and low clouds to
continue in a good number of locations. /Pelatti

&&

.AVIATION...
18Z TAFS: Weather system moving over the aviation area will allow
for showery precipitation today, coupled with abundant low level
moisture low clouds and fog will cause ceilings and visibilities
to produce IFR and LIFR conditions at times, primarily during the
overnight and early morning hours. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        43  34  42  34  44  39 /  70  20  50  70  20  30
Coeur d'Alene  40  34  40  35  42  37 /  80  50  40  80  20  40
Pullman        43  36  42  37  44  39 /  70  50  30  70  20  40
Lewiston       49  38  46  40  50  42 /  60  40  20  50  10  30
Colville       41  29  39  29  41  35 /  50  10  80  60  20  20
Sandpoint      37  32  38  32  39  34 /  90  40  70  90  20  60
Kellogg        39  34  39  34  41  35 /  90  70  20  80  20  60
Moses Lake     49  32  45  32  47  37 /  20   0  50  20  20  10
Wenatchee      41  31  38  30  39  33 /  20  10  70  20  30  40
Omak           38  29  36  28  38  32 /  10   0  60  20  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jan 28, 4:27 AM PST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
427 AM PST Tue Jan 28 2020

IDZ001>004-026-027-WAZ031>038-041>044-291400-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
427 AM PST Tue Jan 28 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A continued mild and wet pattern is expected through the week.
This will lead to rises on area streams and rivers. No flooding is
expected at this time on main stem rivers. Temperatures will begin
to cool by next Monday.

In the hours before

Local storm report, Jan 28, 7:50 AM PST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
750 AM PST TUE JAN 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 AM     HEAVY SNOW       10 SE ELK               47.92N 117.10W
01/28/2020  E9.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            MT SPOKANE SKI RESORT.

0734 AM     HEAVY SNOW       1 NE STEVENS PASS       47.75N 121.08W
01/28/2020  E10.0 INCH       CHELAN             WA   PUBLIC

            STEVENS PASS SKI RESORT.

0733 AM     SNOW             1 NNE BLEWETT PASS      47.35N 120.57W
01/28/2020  E6.0 INCH        CHELAN             WA   PUBLIC

0737 AM     SNOW             KELLOGG                 47.54N 116.13W
01/28/2020  E3.0 INCH        SHOSHONE           ID   PUBLIC

            SILVER MOUNTAIN SKI RESORT.

0736 AM     SNOW             2 E MULLAN              47.47N 115.76W
01/28/2020  E5.0 INCH        SHOSHONE           ID   PUBLIC

            LOOKOUT PASS SKI RESORT.

&&
Local storm report, Jan 28, 9:32 AM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
932 AM PST TUE JAN 28 2020

...SNOW REPORTS FOR JANUARY 28TH...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY SNOW       1 NE STEVENS PASS       47.75N 121.08W
01/28/2020  E10.0 INCH       CHELAN             WA   PUBLIC

            STEVENS PASS SKI RESORT.

0736 AM     HEAVY SNOW       10 SE ELK               47.92N 117.10W
01/28/2020  E9.0 INCH        SPOKANE            WA   TRAINED SPOTTER

            MT SPOKANE SKI RESORT.

0800 AM     SNOW             9 W LUCERNE             48.20N 120.77W
01/28/2020  M6.5 INCH        CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION HLDW1 8.6 W LUCERNE.

0733 AM     SNOW             1 NNE BLEWETT PASS      47.35N 120.57W
01/28/2020  E6.0 INCH        CHELAN             WA   PUBLIC

0736 AM     SNOW             2 E MULLAN              47.47N 115.76W
01/28/2020  E5.0 INCH        SHOSHONE           ID   PUBLIC

            LOOKOUT PASS SKI RESORT.

0700 AM     SNOW             6 ESE MAZAMA            48.56N 120.26W
01/28/2020  M4.3 INCH        OKANOGAN           WA   COCORAHS

            COCORAHS STATION WA-OK-16 6.8 NNW WINTHROP.

0923 AM     SNOW             1 NNE PONDERAY          48.31N 116.53W
01/28/2020  E3.5 INCH        BONNER             ID   TRAINED SPOTTER

0737 AM     SNOW             KELLOGG                 47.54N 116.13W
01/28/2020  E3.0 INCH        SHOSHONE           ID   PUBLIC

            SILVER MOUNTAIN SKI RESORT.

0700 AM     SNOW             1 ENE ATHOL             47.95N 116.68W
01/28/2020  M2.6 INCH        KOOTENAI           ID   COCORAHS

            COCORAHS STATION ID-KT-3 1.5 ENE ATHOL.

0700 AM     SNOW             4 W BOYDS               48.72N 118.20W
01/28/2020  M2.4 INCH        FERRY              WA   COCORAHS

            COCORAHS STATION WA-FY-8 10.2 NW KETTLE
            FALLS.

0700 AM     SNOW             1 NNW PLAIN             47.77N 120.66W
01/28/2020  M2.0 INCH        CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-33 12.4 N
            LEAVENWORTH.

0801 AM     SNOW             5 ESE MOYIE SPRINGS     48.71N 116.09W
01/28/2020  E2.0 INCH        BOUNDARY           ID   TRAINED SPOTTER

            STILL SNOWING LIGHTLY AT 34 DEGREES. SPOTTER
            BY046.

0700 AM     SNOW             5 NNE SPIRIT LAKE       48.03N 116.81W
01/28/2020  M2.0 INCH        BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-15 11.6 SSE PRIEST
            RIVER.

0700 AM     SNOW             7 WSW MALO              48.76N 118.74W
01/28/2020  M1.7 INCH        FERRY              WA   COCORAHS

            COCORAHS STATION WA-FY-10 7.6 N REPUBLIC.

0700 AM     SNOW             6 S TUM TUM             47.81N 117.66W
01/28/2020  M1.5 INCH        SPOKANE            WA   COCORAHS

            COCORAHS STATION WA-SP-43 SPOKANE 14.6 NW.

0700 AM     SNOW             4 N REPUBLIC            48.71N 118.72W
01/28/2020  M1.5 INCH        FERRY              WA   COCORAHS

            COCORAHS STATION WA-FY-1 4.2 N REPUBLIC.

0800 AM     SNOW             4 ENE LACLEDE           48.19N 116.68W
01/28/2020  M1.5 INCH        BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-14 6.2 WSW SAGLE.

0700 AM     SNOW             4 E LACLEDE             48.18N 116.68W
01/28/2020  M1.3 INCH        BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-33 DOVER 6.4 SW.

0700 AM     SNOW             5 NNW ARDENVOIR         47.80N 120.40W
01/28/2020  M1.2 INCH        CHELAN             WA   COCORAHS

            COCORAHS STATION WA-CH-22 12.2 NW ENTIAT.

0600 AM     SNOW             3 S DIAMOND LAKE        48.08N 117.19W
01/28/2020  M1.0 INCH        PEND OREILLE       WA   COCORAHS

            COCORAHS STATION WA-PO-1 5.6 NE ELK.

0700 AM     SNOW             1 ESE TWISP             48.35N 120.09W
01/28/2020  M1.0 INCH        OKANOGAN           WA   COCORAHS

            COCORAHS STATION WA-OK-33 TWISP 1.3 ESE.

0800 AM     SNOW             2 ESE CHELAN            47.83N 120.00W
01/28/2020  M1.0 INCH        CHELAN             WA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CLNW1 1.5 SE CHELAN.

0745 AM     SNOW             6 NNE PRIEST RIVER      48.26N 116.86W
01/28/2020  M1.0 INCH        BONNER             ID   COCORAHS

            COCORAHS STATION ID-BR-26 5.9 NNE PRIEST
            RIVER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Stevens

When
January 28, 10:45 AM PST to January 31, 11:59 PM PST
Where
Stevens County, 1.78 mi NNW of Valley to 1.82 mi N of Valley
Cause
Heavy Rain / Snow Melt
Property damage
$100,000
Reported by
Department of Highways
Coordinates
48.205, -117.728

A hillside along route 231 near Valley began slowly sliding and compromising the road bed. Temporary traffic lights were installed to restrict traffic to one lane while highway crews stabilized the road bed.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2020Every state in 2020This day in weather historyWarnings in Washington, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871133.